How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Christian K. Your Own Question
Dr. Christian K.
Dr. Christian K., Cat Veterinarian
Category: Cat Veterinary
Satisfied Customers: 10146
Experience:  12 year of veterinary experience in feline surgery, medicine and behavior
Type Your Cat Veterinary Question Here...
Dr. Christian K. is online now
A new question is answered every 9 seconds

My cat was very anemic and vet prescribed 100 mg of doxy daily for a blood parasite. She i

This answer was rated:

My cat was very anemic and vet prescribed 100 mg of doxy daily for a blood parasite. She is 8lbx and now vomiting up her food and is pretty lethargic, after seeming to get a little better after a week on the pills. Now she seems worse. Could the dosage be too high and be causing side effects?
This is Dr. Christian. I'd like to help Rhonda.
Has she had any diarrhea?
How quickly after starting the medication did her symptoms appear?
Customer: replied 2 years ago.

She has had diarrhea, but she was also very constipated and I had to take her back to vet a couple of days ago to have them administer an enema. So diarrhea started after that. She has been on the medication for over a week. But since the last trip to the vet she is also vomiting up any food that she has eaten, and her appetite is off anyway. So the small amount she eats doesn't stay down. She is also sneezing a lot, so has some type of respiratory thing going on now as well.

Thank you for answering my questions. She got several things going on with the constipation and the diarrhea along with the respiratory infection and anemia so those are possible causes of her vomiting and lack of appetite. However, Doxycycline can definitely have these affects as well. This is a pretty high dose for a cat her size so I think it is reasonable to assume that it could be the cause. For tonight the main goal is to keep her hydrated so try small, frequent amounts of water and discontinue the doxycycline until you've had a chance to discuss this with your veterinarian. She may need another antibiotic or a reduced dosage. If you have more questions please reply back.
Customer: replied 2 years ago.

Thanks for that advice. What would you consider to be a typical dose of this medicine for an 8lb cat with this type of blood bacteria? I think its called mycoplasma. She had a red cell count of only 9 when we figured out what was wrong with her and her level has recently risen to 17, after a week on the pills. If I can lower her dose, what do you think would be enough to combat this bacteria, yet not make her tummy more upset?

In most cases the dosage is 5-10 mg per kg twice daily. That would put her in the 40-50 mg range twice daily. Splitting that dosage to twice daily might help so that she isn't getting the whole 100mg at once but don't lower that dose without talking to your veterinarian first since I don't know all the intricate details of the case. Especially since you've already seen such great improvement.
Customer: replied 2 years ago.

Ok, thanks. Promise to check with the vet first before adjusting the dose down.

You're welcome. My hope would be that adjusting the dosage some might help with the upset GI tract and still allow you to treat her successfully.
Dr. Christian K. and 3 other Cat Veterinary Specialists are ready to help you